Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 30, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 16, 2001, 6:29 PM CDT for Hockley County, Texas. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 16, 2001, 6:29 PM CDT (23:29 UTC)
- Expired
- Apr 16, 2001, 7:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hockley County, TX
The radar
The Lubbock radar (KLBB), 60 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 6:50 PM CDT | Hail 1.5 | Levelland, TX | Amateur radio SKYWARN spotters reported walnut size hail on Highway 114 west of town. |
| Apr 16, 6:50 PM CDT | Hail 0.75 | Levelland, TX | Amateur radio SKYWARN spotters reported dime size hail in town. |
| Apr 16, 6:50 PM CDT | Hail 1 | Levelland, TX | |
| Apr 16, 7:05 PM CDT | Hail 1.75 | Levelland, TX | A storm chaser reported half dollar to golfball size hail on Highway 114. |
| Apr 16, 7:06 PM CDT | Hail 1 | Levelland, TX | Amateur radio SKYWARN spotters reported quarter size hail south of town on Highway 385. |
| Apr 16, 7:07 PM CDT | Hail 1.75 | Levelland, TX | Golfball size hail was reported in town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 515 m²/s²
- 0-3 km storm-relative helicity
- 618 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193 WUUS54 KLUB 162330 SVRLBB TXC219-170015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 629 PM CDT MON APR 16 2001 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOCKLEY COUNTY IN NORTHWEST TEXAS * UNTIL 715 PM CDT * AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF LEVELLAND...OR ABOUT 12 MILES EAST OF MORTON...MOVING SOUTH-SOUTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LEVELLAND... SUNDOWN... HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH ARE POSSIBLE WITH THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3383 10247 3374 10261 3342 10253 3353 10225
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:00 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 16, 3:00 PM CDT, 3 hours 29 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 300 PM CDT MON APR 16 2001 A CLOSED UPPER LEVEL H5 LOW OVER NORTHERN WI WILL DIG SOUTH INTO THE THE OHIO RIVER VALLEY BY 12Z TUE. THIS WILL CAUSE A COLD SURFACE RIDGE OVER THE CENTRAL PLAINS TO BUILD SOUTH INTO TX AND OK ON TUE. AT 18Z THE COLD FRONT EXTENDED FROM NORTHEAST NM...SOUTHEAST ACROSS THE NORTHERN TX PANHANDLE. TEMPERATURES NORTH OF THE FRONT OVER KS WERE IN THE 40S. SOUTH OF THE FRONT EAST AND SOUTHEAST SURFACE WINDS HAVE ADVECTED DEEPER MOISTURE NORTHWEST ACROSS THE SOUTHERN AND WESTERN SECTIONS OF THE CWFA. SFC DEW POINTS WERE IN THE MID TO UPPER 50S SOUTH OF A SJT TO CVS LINE. THE MESO ETA SOUNDINGS SHOW A WEAK CAP IN PLACE WITH 1500 J/KG OF CAPE. CONVECTIVE TEMPERATURES WILL PROBABLY BE REACHED LATER THIS AFTERNOON ON THE HIGHER TERRAIN OF EASTERN NM AND THE WESTERN SECTIONS OF THE CWFA. A FEW THUNDERSTORMS WILL PROBABLY DEVELOP OVER EASTERN NM AND MOVE SOUTHEAST INTO THE WESTERN SECTIONS OF THE CWFA. ATTM I WILL PROBABLY GO WITH A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS THE WESTERN SECTIONS OF THE CWFA. THE COLD FRONT SHOULD MOVE RAPIDLY SOUTH ACROSS THE CWFA LATE THIS AFTERNOON AND EARLY EVENING. THE COLD FRONT WILL BE DEEP ENOUGH TO SCOUR THE LOW-LEVEL MOISTURE...SO OUR RAIN CHANCES WILL END BEFORE 6Z. THE ETA MODEL DOES SHOW WAA BETWEEN THE 800 AND 700MB LEVEL... BUT AN EML ABOVE 700MB SHOULD CAP ANY ELEVATED CONVECTION FROM DEVELOPING LATER TONIGHT. NORTHEAST SURFACE WINDS WILL INCREASE AFTER FROPA TO OVER 20 KTS WITH HIGHER GUSTS. AN EASTERLY COMPONENT TO THE SURFACE WIND WILL PROVIDE ENOUGH UPLIFT WEST OF THE CAP ROCK ESCARPMENT FOR AREAS OF DRIZZLE TO FORM AS LONG AS THE SURFACE T/TD DEPRESSION ARE LOW ENOUGH. THE DRIZZLE WILL END BY NOON TOMORROW AS DRIER AIR FROM THE NORTHEAST IS ADVECTED SOUTHWEST ONTO THE CAP ROCK. INTENSE LOW-LEVEL CAA AND CLOUD COVER SHOULD KEEP TUESDAY HIGH TEMPERATURES IN THE UPPER 40S TO LOWER 50S ACROSS THE FORECAST AREA. IF THE CLOUD COVER DOES BREAK...ANY SOLAR INSOLATION WILL CAUSE HIGH TEMPERATURES ON TUESDAY TO BE A COUPLE OF CATEGORIES WARMER. THE ETA MODEL SHOWS AN H5 RIDGE DEVELOPING OVER WEST TX ON WEDNESDAY ALONG WITH A SFC LEE TROF. TEMPERATURES WILL WARM INTO THE 70S ACROSS THE FORECAST AREA ON WEDNESDAY WITH THE WARMEST TEMPERATURES OVER THE WESTERN COUNTIES. EXTENDED OUTLOOK: ALL THE EXTENDED RANGE MODELS SHOW AN H5 TROF DEVELOPING OVER THE WESTERN CONUS WITH A DOWN STREAM H5 RIDGE OVER THE CENTRAL CONUS. THE WESTERN CONUS TROF WILL APPROACH WEST TX THIS WEEKEND PROVIDING THE AREA WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THIS WEEKEND. ATTM IT LOOKS LIKE THE BETTER CHANCE FOR RAIN WILL BE NORTH AND EAST OF THE CWFA. AS THE H5 TROF LIFTS NORTHEAST ACROSS WEST TX SUNDAY NIGHT A PACIFIC COLD FRONT WILL MOVE ACROSS THE AREA WHICH WILL COOL TEMPS SLIGHTLY BY MONDAY. FRIONA 36/48/36/78 2100 TULIA 38/51/37/77 2100 CHILDRESS 43/53/42/70 1-00 BROWNFIELD 42/50/42/77 2100 LUBBOCK 41/52/42/75 2100 ASPERMONT 45/55/44/72 1-00 .LUB...NONE. % 20
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.